Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Grand Rapids, MI

May 1, 2007Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 1, 2007, 1:35 PM EDT for Gratiot County, Michigan. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2007, 1:35 PM EDT (17:35 UTC)
Expired
May 1, 2007, 1:56 PM EDT
In force
21 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Gratiot County, MI

The radar

The Detroit radar (KDTX), 104 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 1:43 PM EDTHAIL 0.752 S Alma, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 011736
SVRGRR
MIC057-011800-
/O.NEW.KGRR.SV.W.0012.070501T1735Z-070501T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN

* UNTIL 200 PM EDT

* AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ALMA...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEEBE...BRECKENRIDGE AND NORTH STAR BY 140 PM EDT
  RATHBONE...GALLOWAY AND LANGPORT BY 145 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

LAT...LON 4344 8473 4326 8475 4318 8392 4340 8389

$$

BEACHLER
2 follow-up statements
000 
WWUS53 KGRR 011742
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
142 PM EDT TUE MAY 1 2007

MIC057-011800-
/O.CON.KGRR.SV.W.0012.000000T0000Z-070501T1800Z/
GRATIOT MI-
142 PM EDT TUE MAY 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR GRATIOT COUNTY...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR BEEBE...OR ABOUT NEAR ITHACA...AND MOVING EAST
AT 55 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

LAT...LON 4344 8472 4329 8475 4323 8438 4341 8438

$$
BEACHLER
000 
WWUS53 KGRR 011756
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
156 PM EDT TUE MAY 1 2007

MIC057-011806-
/O.CAN.KGRR.SV.W.0012.000000T0000Z-070501T1800Z/
GRATIOT MI-
156 PM EDT TUE MAY 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR GRATIOT COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4344 8472 4329 8475 4323 8438 4341 8438

$$
BEACHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:35 PM EDT, 0 minutes earlier.

Area forecast discussion, May 1, 1:35 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT TUE MAY 01 2007

.SHORT TERM...
THIS WILL BE AN ABBREVIATED DISCUSSION DUE TO ACTIVE WEATHER.
AFTERNOON ZONE PACKAGE WILL BE ISSUED AROUND 330 PM DEPENDING ON THE
EVOLUTION OF ANY WATCH HEADLINES.

FORECAST ISSUES IN THE NEAR TERM ARE FOR SKY CONDITIONS TONIGHT AND
ALSO FOR SCATTERED FROST POTENTIAL NEXT FEW NIGHTS ACROSS THE
NORTHERN HALF OF THE CWA. FOR TONIGHT...CLOUDS WILL GRADUALLY THIN
OUT AS DEEPER RH MOVES OFF TO THE EAST. WILL HAVE SKIES BECOMING
PARTLY CLOUDY BY LATE FIRST PERIOD. SFC RIDGING BUILDS IN AND FAIR
WEATHER WILL RULE THE REST OF THE SHORT TERM. NOTED THAT MAV HAS MIN
TEMPS AT OR BELOW FREEZING AT CAD FOR THE NEXT FEW NIGHTS. WILL
PROBABLY NEED AT LEAST A FROST ADVISORY TOMORROW NIGHT FOR THE
NORTHERN ZONES.

.LONG TERM...
THE MAIN FEATURE IN THE LONG TERM PORTION OF THE FORECAST FOR SW
LOWER CONTINUES TO BE THE UPPER RIDGE THAT IS EXPECTED TO BUILD EAST
FROM ITS CURRENT POSITION OVER THE WRN PORTION OF THE COUNTRY. NO
SIGNIFICANT CHANGES WERE MADE TO THE GOING EXTENDED. THE LATEST GFS
DOES SHOW RAIN ARRIVING BY MONDAY...BUT THIS WAS A CONTINUITY CHANGE
FROM THE LAST RUN AND WAS DISCOUNTED GIVEN THE EXPECTATION THAT THE
RIDGE WILL TAKE A WHILE TO BREAK DOWN.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO BEACHLER
Hazardous weather outlook, May 1, 9:01 AM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
901 AM EDT TUE MAY 1 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-021315-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
901 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY. SOME STORMS COULD BE
STRONG TO SEVERE...MAINLY SOUTH OF INTERSTATE 94...AS THEY MOVE
EAST-SOUTHEAST AT 35 MPH. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL...ALTHOUGH A SMALL TORNADO CAN NOT BE RULED OUT.
THUNDERSTORMS ARE EXPECTED TO EXIT THE OUTLOOK AREA BY EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...MAINLY FOR AREAS
NEAR AND SOUTH OF INTERSTATE 94.

TJT

In the hours before

Special weather statement, May 1, 11:39 AM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1139 AM EDT TUE MAY 1 2007

MIZ059-067-011600-
CLINTON-INGHAM-
1139 AM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LANSING...MOVING EAST AT 50 MPH.

FUNNEL CLOUDS...PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM. IF A FUNNEL CLOUD IS OBSERVED...TAKE SHELTER IMMEDIATELY.

LOCATIONS IN OR NEAR THE PATH INCLUDE...HASLETT AND WILLIAMSTON.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TURNAGE
Special weather statement, May 1, 11:49 AM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 AM EDT TUE MAY 1 2007

MIZ072-011615-
KALAMAZOO-
1149 AM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VICKSBURG...OR NEAR PORTAGE...MOVING EAST AT
45 MPH.

UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...PAVILION TOWNSHIP AND
NORTHERN BRADY TOWNSHIP.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEACHLER
Special weather statement, May 1, 12:15 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT TUE MAY 1 2007

MIZ073-074-011630-
CALHOUN-JACKSON-
1215 PM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BATTLE CREEK...MOVING EAST
AT 40 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...MARSHALL...HOMER AND ALBION.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TURNAGE
Special weather statement, May 1, 12:45 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT TUE MAY 1 2007

MIZ073-074-011700-
CALHOUN-JACKSON-
1245 PM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOMER...OR 10 MILES SOUTH OF ALBION...MOVING
EAST AT 45 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOMER AND CLARENDON TOWNSHIPS
PULASKI...HANOVER...LIBERTY TOWNSHIPS
CITY OF BROOKLYN

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TURNAGE
Special weather statement, May 1, 1:03 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 PM EDT TUE MAY 1 2007

MIZ074-011730-
JACKSON-
103 PM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF VANDERCOOK LAKE...MOVING
EAST AT 45 MPH. UP TO HALF INCH DIAMETER HAIL WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH WIND GUSTS TO 30 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PULASKI...HANOVER...LIBERTY TOWNSHIPS
CITY OF BROOKLYN

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TURNAGE
Local storm report, May 1, 1:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             2 E MAPLE RAPIDS        43.11N 84.65W
05/01/2007  E0.50 INCH       CLINTON            MI   TRAINED SPOTTER

&&

TJT

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.